0
Abstract: Case Reports |

Vasospasm and Fatal Cerebral Infarction Associated With Sumatriptan Use in Migraine FREE TO VIEW

Shoaib Alam, MD; Yakub I. Khan, MD; Todd Gruber, MD; Shazia Riaz, MBBS
Author and Funding Information

Monmouth Medical Center, Long Branch, NJ


Chest


Chest. 2003;124(4_MeetingAbstracts):311S-312S. doi:10.1378/chest.124.4_MeetingAbstracts.311S
Text Size: A A A
Published online

INTRODUCTION:  Sumatriptan, a selective agonist of vascular serotonin receptors(5-HT1D & 5-HT1B), is widely used in the treatment of acute attack of migraine and cluster headaches. Current data suggests that sumatriptan ameliorates migraine and cluster headaches through constriction of certain large cranial blood vessels and/or inhibition of certain neurochemical processes of central nervous system(CNS). Sumatriptan is generally well tolerated and only 3.5 % patients have significant adverse affects that warrant discontinuation of drug.

CASE PRESENTATION:  A 43-year old Caucasian woman with strong family history of migraine presented to emergency room with severe throbbing occipital headache associated with photophobia and phonophobia. Headache was partially relieved with Acetaminophen which she had been taking at home. She had no significant past medical history except migraine. She had no known drug allergies. Acetaminophen was her only medication. She was a smoker with no history of alcohol or illicit drug use. She was working as security guard at a local amusement park. Her mother and sister had history of migraine. Physical examination was normal. Initial laboratory data was also non-revealing, including spinal fluid analysis and non-contrast-CT-scan of the head. She was discharged on Sumatriptan after neurology consultation. She had never used Sumatriptan in the past.Two weeks later, she presented with recurrent severe headache with complete blindness for two hours. She had two prior episodes of blindness, each lasting 20-30 minutes, within past 48 hours. She had been using Sumatriptan for the past two weeks. A repeat CT-scan and laboratory work including a toxicology screen was negative. She was admitted and was started on dexamethasone, nimodipine and ketorolac. Over the next twelve hours her condition worsened with development of right-hemiparesis and later, bilateral spastic paralysis. An emergency angiogram showed evidence of severe vasospasm of posterior cerebral circulation as well as some involvement of anterior and middle cerebral arteries. Intravenous acyclovir and cyclophosphamide were also added for the possibility of viral encephalitis or vasculitis, respectively. Within next 24-48 hours patient started developing signs of raised intracranial pressure. Despite aggressive attempts, patient could not be resuscitated. Her serum tests came back negative for HSV, dengue fever and West Nile virus serologies. Her ESR at presentation was 17. Blood and CSF cultures for bacteria, fungi and AFB were also negative. Autopsy revealed acute anoxic injury in cerebrum and marked vascular congestion of cerebrum, thalamus, substantia nigra and basal ganglia. Pontine hemorrhage of Duret type was also present. Post mortem cultures were also negative.DISCUSSION: Most of the serious adverse events, such as acute coronary syndrome, serious cardiac arrhythmias, cerebral hemorrhage, subarachnoid hemorrhage, ischemic stroke, ischemic colitis and peripheral vascular ischemia, are considered to be related to vasoconstrictive effects of sumatriptan. We are aware of two previous particularly relevant case reports. One is finding of segmental narrowing in multiple cerebral vessels on digital subtraction angiography in a 43-year old male, after taking 23 tablets of sumatriptan succinate 25mg with midrin, with no other possible explanation. Angiographic findings were resolved upon discontinuation of the drug and administration of nicardapine. Other is a report of multiple intracranial hemorrhages and severe vasospasm of both anterior cerebral arteries on angiography, in a patient taking several anti-migraine drugs with no other explanation on extensive work-up.

CONCLUSION:  The finding of any new focal neurological sign in patients with migraine on sumatriptan should raise the possibility of sumatriptan induced vasospasm.

DISCLOSURE:  S. Alam, None.

Wednesday, October 29, 2003

2:00 PM - 3:30 PM

References

Meschia JF, Malkoff MD, Biller J., cerebral artery vasospasm with excessive use of sumatriptan and midrin.Arch Neurol55(5)1998May712–714
 
Nighoghossian N, Derex L, Trouillas P., intracerebral hemorrhage and vasospasm after use of antimigranous drugs.Headache38(6)1998Jun478–480
 

Figures

Tables

References

Meschia JF, Malkoff MD, Biller J., cerebral artery vasospasm with excessive use of sumatriptan and midrin.Arch Neurol55(5)1998May712–714
 
Nighoghossian N, Derex L, Trouillas P., intracerebral hemorrhage and vasospasm after use of antimigranous drugs.Headache38(6)1998Jun478–480
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
EFNS guideline on the drug treatment of migraine – report of an EFNS task force.
European Federation of Neurological Societies | 6/15/2007
Diagnosis and treatment of headache.
Institute for Clinical Systems Improvement | 6/15/2007
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543